Alert archive / Wisconsin / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS La Crosse, WI

August 7, 2021Vernon County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Aug 7, 2021, 7:16 PM CDT for Vernon County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:16 PM CDT (00:16 UTC)
Expired
Aug 8, 2021, 1:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Vernon County, WI

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS43 KARX 080016
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
716 PM CDT Sat Aug 7 2021

WIC123-080600-
/O.NEW.KARX.FA.W.0002.210808T0016Z-210808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon WI-
716 PM CDT Sat Aug 7 2021

The National Weather Service in La Crosse has issued a

* Flood Warning for...
  Northern Vernon County in southwestern Wisconsin...

* Until 100 AM CDT.

* At 716 PM CDT, emergency management reported flooding in the 
  warned area, including high water on Coon Creek. Flooding is 
  already occurring. Between 3 and 5 inches of rain have fallen. 
  This warning replaces the Flash Flood Warning that was in effect 
  until 730 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4373 9039 4355 9040 4361 9127 4373 9126

$$

Rieck
2 follow-up statements
362 
WGUS83 KARX 080348
FLSARX

Flood Statement
National Weather Service La Crosse WI
1048 PM CDT Sat Aug 7 2021

WIC123-080600-
/O.CON.KARX.FA.W.0002.000000T0000Z-210808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon WI-
1048 PM CDT Sat Aug 7 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY FOR 
NORTHERN VERNON COUNTY...

At 1048 PM CDT, emergency management reported ongoing flooding 
across the warned area. Between 3 and 5 inches of rain have fallen. 
Additional rainfall is likely through the night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4373 9039 4355 9040 4361 9127 4373 9126

$$

Rieck
712 
WGUS83 KARX 080557
FLSARX

Flood Statement
National Weather Service La Crosse WI
1257 AM CDT Sun Aug 8 2021

WIC123-080607-
/O.EXP.KARX.FA.W.0002.000000T0000Z-210808T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon WI-
1257 AM CDT Sun Aug 8 2021

...FLOOD WARNING WILL EXPIRE AT 1 AM CDT FOR NORTHERN VERNON 
COUNTY...

Flood waters continue to recede and flooding is no longer expected 
to pose a threat. However, additional thunderstorms are expected 
early this morning that could lead to renewed flooding if heavy rain 
persists for any length of time. Be alert and heed any remaining 
road closures.

LAT...LON 4373 9039 4355 9040 4361 9127 4373 9126

$$

Kurz

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Aug 7, 6:29 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Sat Aug 7 2021

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Aug 7 2021

TODAY...Current satellite imagery places the meridionally
elongated positively tilter upper-level trough over eastern WY
into western NE. Primary convection has been focused downstream of
the trough axis from eastern NE into northern IA and southeastern
MN/western WI. This morning's lingering precipitation has
appeared to temporarily halt northerly progression of the surface
frontal boundary based on repeated post frontal convection firing
in northeast IA. If/when the warm front progresses, low-level
moisture transport concentrates into central MN and western WI.
Similarly, the NAM & RAP take higher CAPE values further north
than the GFS/ECMWF based on the warm sector inclusion. The
concavity of the hodographs within the warm sector increase into
the afternoon favoring right moving supercells containing max
helicity values ~375 m2/s2. RAP 0-3km shear has increased for this
afternoon to >40 kts with 0-6km shear remaining at 40-50kts. A
few storms could produce large hail and localized flooding with
precipitable water values nearing 2.00 inches. Isolated tornadic
activity also remains possible, dependent on frontal set up and
the ability of elevated convection to become surface-based.

TONIGHT...The upper level trough continues it's eastward
progression overnight, bringing our forecast area into a primary
area for synoptic ascent. Surface boundaries are forecasted to
continue their north and eastward progression associated with the
upper & mid-level forcing. Moisture transport increases across
central IA into SE MN near midnight local time tonight.
Precipitable water values increase to >2 inches along this
moisture transport axis, progressing eastward in the early morning
hours directed towards central WI. Convective allowing models
continue evening convection through the overnight hours, with the
HRRR and NAM4km including a training area of higher reflectivity
in our forecast area. While the exact location of localized heavy
rainfall remains more variable, the synoptic-level variables such
as absolute vorticity advection remain favorable for increased
convective activity in the early morning tomorrow. The combination
of synoptic-level forcing with such high precipitable water
values can result in anomalous precipitation in the early morning
hours. Currently, RAP shear remains 20-30kt at 0-3kt and minimal
0-6km shear indicating smalled likelihood for organized convection
at this time. Will still be important to keep an eye on set up
overnight for the possibility of storms repeating over the same
areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Aug 7 2021

Water vapor satellite today indicates the approaching long wave
trough extended from the wester Dakotas into northern Colorado and
was working east toward the region. The pattern ahead of this
trough continues to look to be very messy with numerous short wave
troughs out ahead of and embedded in the long wave trough.
Depending on how tonight's convection evolves, will have an impact
on where the boundaries will set up for Sunday. At this time,
there is good agreement from the hi-res meso-scale models that the
convection that develops tonight should exit/end early Sunday
morning. The attention then looks to be focused on a stronger
short wave trough embedded in the equatorial end of the long wave
trough that should be swinging across far southern Iowa and
Missouri in the late afternoon and evening and translating into
Illinois overnight. The low level moisture transport axis will
gradually shift east ahead of the short wave trough and looks to
briefly be focused into southwest Wisconsin in the late afternoon
before shifting farther south closer to the main short wave
trough. With only around 25 knots of shear in the 0- 3 km layer,
would not expect much potential for hail or winds with the
activity that develops in the moisture transport axis across the
eastern parts of the area. The bigger threat will be for heavy
rains with warm cloud depths in the 3.5 to 4 km range and
precipitable water amounts approaching 2 inches. This activity
should primarily be southeast of where most of the
convection/heavy rains are expected to occur tonight. Thus not
anticipating the need for a flash flood watch at this time, but of
course, that can change based on what happens during the
overnight.

Attention will then quickly turn to Tuesday with the next system
coming in and the potential for severe weather. The system
currently just off the western British Columbia coast will quickly
rotate across the northern Rockies and should be entering the
Upper Midwest Tuesday afternoon. This system looks to have a
rather potent short wave trough embedded in the equatorial end of
the long wave trough that will be entering western Minnesota by
late in the day. In the low levels, the surface boundary looks to
possibly be a bit out ahead of the upper level support but an area
of low pressure could be moving along the front and be over or
near the local area. This type of set up looks to put the best
deep layer shear behind the front but there could still be around
30 knots in the 0-3 km layer over the boundary. Ample CAPE looks
to be in place ahead of the front with the possibility of 3000+
J/kg MLCAPE. Some signals of enhanced 0-1km shear along a warm
front extending from western Wisconsin into the southeastern part
of the state. These signals would suggest that all severe threats
could be in play Tuesday afternoon along with the potential for
another heavy rain episode. The low level moisture transport looks
to be focused into the warm front with warm cloud depths of 3.5
to 4 km and precipitable water amounts again around 2 inches.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Aug 7 2021

As of now, all the convection has moved off to the east of both
airports. More convection is expected to develop later this
evening into the overnight. The front has remained nearly
stationary and will not move much overnight. As the low level jet
ramps up overnight and intersects the front, a east/west line of
convection is expected to form in the Interstate 90 corridor. This
will likely impact both airports with MVFR/IFR conditions. This
should hopefully end around sunrise with VFR conditions developing
by mid to late morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Sunday morning for WIZ029-032>034-
     041>044-053>055.

MN...Flash Flood Watch through Sunday morning for MNZ079-087-088-095-
     096.

IA...Flash Flood Watch through Sunday morning for IAZ010-011.

&&

SHORT TERM...JAR
LONG TERM...04
AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 AM CDT Sat Aug 7 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are likely through tonight with a few
severe storms possible. The main hazards will be large hail,
damaging winds and torrential rainfall. An isolated tornado is
also possible. Localized flooding could occur if storms repeat
over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected Sunday into Sunday night. A
few storms could produce strong winds and hail. Any storms also
will be capable of producing torrential rainfall.

Periodic thunderstorm chances will continue for most of next week.
At this time it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Aug 7, 5:01 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FUNNEL CLOUD     4 SW MUSCODA            43.15N 90.50W
08/07/2021                   GRANT              WI   FIRE DEPT/RESCUE

            MUSCODA FIRE DEPT OBSERVED A FUNNEL CLOUD
            NEAR RIDGE ROAD.

&&
Local storm report, Aug 7, 5:05 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      COON VALLEY             43.70N 91.01W
08/07/2021                   VERNON             WI   PUBLIC

            PUBLIC REPORT VIA TWITTER.

&&

JAR
Local storm report, Aug 7, 5:11 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      COON VALLEY             43.70N 91.01W
08/07/2021                   VERNON             WI   EMERGENCY MNGR

            COON CREEK ABOUT 2 FEET FROM THE BOTTOM OF
            THE U.S. HIGHWAY 14 BRIDGE IN COON VALLEY.

&&
Local storm report, Aug 7, 5:15 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     5 SSW BLUE RIVER        43.12N 90.61W
08/07/2021                   GRANT              WI   EMERGENCY MNGR

            BARNS DOWN AND A HOUSE DAMAGED SOUTH OF BLUE
            RIVER. POSSIBLE TORNADO DAMAGE.

&&
Local storm report, Aug 7, 5:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       2 SSW SAINT JOSEPH      43.76N 91.06W
08/07/2021  M5.21 INCH       LA CROSSE          WI   PUBLIC

&&

JAR
Local storm report, Aug 7, 6:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             KENDALL                 43.79N 90.37W
08/07/2021  E1.00 INCH       MONROE             WI   FIRE DEPT/RESCUE

            KENDALL FIRE DEPARTMENT REPORTS QUARTER
            SIZED HAIL.

&&

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:59 PM CDTRiver Flood WarningARXCrawford5 days
Aug 7, 8:59 PM CDTRiver Flood WarningARXCrawford6 days
Aug 7, 8:59 PM CDTRiver Flood WarningARXCrawford6 days
Aug 7, 9:14 PM CDTRiver Flood WarningARXJackson48 hr
Aug 8, 2:27 PM CDTSpecial Weather StatementARXAdams, Jackson, Juneau, Monroe78 min
Aug 8, 3:32 PM CDTSevere Thunderstorm WarningARXAdams31 min

Nearby

Areal Flood Warnings in Wisconsin, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.